New study examines links between over-the-counter painkillers and tinnitus

0

Contributed by Joy Victory, Editor-in-Chief, Healthy Hearing
2022-02-21T00:00:00-06:00

A new analysis of data from the large Nurses’ Health Study II found that women who reported frequent use of certain over-the-counter pain relievers were also more likely to report a history of tinnitus.

At least 200 drugs are known to cause
hearing problems, including tinnitus.
This new study sheds more light
about the risks of over-the-counter painkillers.

The longitudinal study looked at the overlap between women taking common over-the-counter pain relievers and a history of tinnitus or ringing in the ears. Pain relievers included aspirin and acetaminophen and other NSAIDs like naproxen. “Frequent use” was defined as taking the drug every day or almost every day. Specifically, the study found:

  • Frequent (6-7 days per week) use of moderate-dose aspirin was associated with a 16% increased risk of tinnitus in women younger than 60, but not in older women. However, frequent low-dose aspirin (≤ 100 mg) was not associated with an elevated risk of developing tinnitus.
  • Frequent use of NSAIDs or acetaminophen was associated with an almost 20% higher risk of developing tinnitus, and the magnitude of elevated risks tended to be greater with more frequent use.
  • Regular use (two or more days per week) of prescription-only COX-2 inhibitors (such as Celebrex) was also associated with a 20% higher risk of developing tinnitus.

Ototoxic drugs can be harmful to hearing

In a press release about the study results, the research authors said further study was needed because the study was not designed to prove whether painkillers cause tinnitus. However, people should always keep in mind that all drugs have side effects.

“Over-the-counter pain relievers clearly have benefits with short-term use. However, frequent use of these medications and use over long periods of time may increase the risk of tinnitus and may cause other adverse effects on health,” said lead author Sharon Curhan, MD, ScM, of the Brigham’s Channing Division of Network Medicine. It’s important to take these medications mindfully and limit their use as much as possible, and to discuss any change in medication use, whether prescription or over-the-counter, with your health care provider.

The study is not the first to show a link between common painkillers and tinnitus. Several other studies have shown that over-the-counter pain relievers can cause hearing loss and tinnitus, but usually only after prolonged use at very high doses. When this happens, the damage is usually reversible after stopping the drugs. This new study is the first to examine the possible medical causes of chronic tinnitus.

Besides painkillers, there are many other “ototoxic drugs”, meaning they have side effects that can trigger or worsen hearing loss, tinnitus and dizziness.

Tinnitus is very common

About 1 in 10 people report frequent tinnitus. Symptoms (or sounds) can vary greatly and can come and go. Tinnitus has many potential causes. Some people report that their diet makes their tinnitus worse, for example. However, most of the time the cause is not known.

One thing is clear: tinnitus and hearing loss often go hand in hand. As the fragile hair cells in the ear deteriorate, tinnitus may be more common.

Related:


Source link

Share.

Comments are closed.